Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS San Diego, CA

August 13, 2004San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 13, 2004, 12:53 PM PDT for San Diego County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 12:53 PM PDT (19:53 UTC)
Expired
Aug 13, 2004, 1:50 PM PDT
In force
57 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 49 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 131953
SVRSGX
CAC073-132050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1250 PM PDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 150 PM PDT

* AT 1250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS. ONE WAS LOCATED 5 MILES TO THE WEST OF 
WARNER SPRINGS...AND THE SECOND WAS 15 MILES SOUTH SOUTHEAST OF 
MOUNT LAGUNA. THE STORMS WERE NEARLY STATIONARY.

* HAIL NICKEL SIZE OR LARGER IS POSSIBLE WITH THESE STORMS.

LAT...LON 3262 11655 3267 11616 3341 11651 3339 11684

$$

PURPURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:20 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 10:20 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
1020 AM PDT FRI AUG 13 2004

.SYNOPSIS...MONSOON FLOW WILL CONTINUE TO BRING CHANCES OF
THUNDERSTORMS THROUGH SATURDAY...WITH MOST OF THE ACTIVITY IN THE
MOUNTAINS AND DESERTS. A WEAK UPPER TROUGH WILL BUILD SUNDAY AND
MONDAY BRINGING COOLER WEATHER AND A DEEPER MARINE LAYER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

OUTFLOW BOUNDARY FROM MCS OVER THE INLAND EMPIRE THIS MORNING MOVED
NORTH AND TRIGGERED CONVECTION OVER THE SAN BERNARDINO COUNTY MTNS.
ANTICIPATED HEAVY RAINFALL RATES IN THE OROGRAPHIC FAVORED SLOPES
PROMPTED A FLASH FLOOD WARNING. 1.50 INCHES OF RAIN FELL AT OAK GLEN
IN 30 MINUTES.

FARTHER SOUTH THE SKIES WERE CLEAR OVER SAN DIEGO COUNTY. AIRMASS
QUITE MOIST WITH A PW OF 1.50 ON THE 12Z NKX SOUNDING. DAYTIME HTG
WAS ALREADY PRODUCING CONVECTIVE CLOUDS OVER NORTHERN BAJA...WHERE
CAPE VALUES WERE ALREADY NEAR 1000 J/KG.

SATURDAY LOOKS LIKE IT WILL HAVE QUITE A BIT OF LINGERING MOISTURE
SO WILL KEEP THE CHANCES FOR PRECIP GOING TOMORROW.

...NO CHANGES TO REST OF DISCUSSION...

GFS HAS MARGINALLY ENOUGH MOISTURE FOR TSTORMS FOR SUNDAY...BUT THE
WEST WINDS WILL WORK TO MAKE THINGS DRIER AND MORE STABLE...SO I
WILL KEEP SUNDAY DRY FOR NOW. THE MARINE LAYER SHOULD GRADUALLY
INCREASE OVER THE WEEKEND AND ALLOW FOR MORE NOCTURNAL PENETRATION
OF THE LOW CLOUDS.

THE EXTENDED IS RATHER TRICKY SINCE THE RECENT TREND HAS BEEN FOR
LESS TROUGHING OFF THE COAST. SO...FOR EARLY NEXT WEEK...THERE WILL
BE LITTLE CHANGE IN TEMP AND PROBABLY NO TSTORMS. RIGHT NOW...THE
MODELS HAVE THE HIGHEST HEIGHTS AT 500 MB TO OUR SOUTH...BUT THE 500
MB GRADIENTS ARE SO MINIMAL THAT A SMALL CHANGE IN THE 500 MB FLOW
COULD BRING A BIG CHANGE WEATHERWISE...ESPECIALLY WITH REGARDS TO
TSTORMS.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAXWELL/MOEDE
Hazardous weather outlook, Aug 13, 6:30 AM PDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT FRI AUG 13 2004

CAZ042-043-048-057-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY...THE SAN DIEGO
COUNTY COASTAL AREAS AND THE INLAND EMPIRE.

.DAY ONE... TODAY THROUGH TONIGHT.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ050-141300-
SAN DIEGO COUNTY VALLEYS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY VALLEYS

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING
AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060-061-062-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS TODAY INTO THIS EVENING.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

MOIST UNSTABLE AIR WILL CONTINUE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:32 AM PDTFlash Flood WarningSGXRiverside118 min
Aug 13, 9:38 AM PDTFlash Flood WarningSGXRiverside, San Bernardino2 hr
Aug 13, 10:44 AM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 13, 12:18 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 2:00 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.